Texas, 2016Flash Flood in Texas, March 10, 2016
March 10, 2016 · NWS BRO · 1 event in 1 county or zone
The combination of an upper level low moving northeast over Mexico and plenty of atmospheric moisture allowed scattered thunderstorms to develop across the Upper Valley and northern Mexico. These thunderstorms produced periods of heavy rainfall across Starr County, resulting in flash flooding in the SE corner of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level low moving northeast over Mexico and plenty of atmospheric moisture allowed scattered thunderstorms to develop across the Upper Valley and northern Mexico. These thunderstorms produced periods of heavy rainfall across Starr County, resulting in flash flooding in the SE corner of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 10, 3:20 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 10, 3:20 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
320 PM CST THU MAR 10 2016
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...NO MAJOR CHANGES MADE
TO SHORT-TERM FORECAST. PERSISTENT UPPER- LEVEL LOW CONTINUES TO
SLOWLY MOVE TOWARD THE AREA FROM THE SOUTHWEST OVER MEXICO.
ATMOSPHERIC MOISTURE STILL IN GOOD SUPPLY. SO FAR SHOWER AND STORM
DEVELOPMENT HAS BEEN MAINLY JUST OFFSHORE OVER THE GULF AND ALSO
OVER ZAPATA COUNTY. ANY STORMS THAT DO FORM INLAND SHOULD BE
DECREASING IN COVERAGE AFTER SUNSET BUT STILL EXPECTING ISOLATED
TO SCATTERED COVERAGE OF SHOWERS OVERNIGHT...WITH HIGHER COVERAGE
OUT WEST. MINIMUM TEMPERATURES FOR FRIDAY SHOULD BE IN THE MID-50S
MOST AREAS...NEAR 60 ALONG THE COAST.
CORE OF UPPER-LEVEL LOW WILL BE NEARLY OVERHEAD ON FRIDAY MORNING,
SO EXPECTING A CLOUDY DAY WITH A FEW MAINLY LIGHT SHOWERS...THOUGH
A THUNDERSTORM STILL CAN'T BE RULED OUT. LOW FINALLY MOVES AWAY
TOWARD THE NORTH BY LATER IN THE DAY WITH SHOWER CHANCES
DECREASING.
.LONG TERM /SATURDAY THROUGH THURSDAY/...
FINALLY THE UPPER LOW THAT HAS TAKEN UP RESIDENCE IN MEXICO THE
LAST SEVERAL DAYS LIFTS NORTHEAST OUT OF TEXAS AND RAPIDLY FILLS
IN. ON ITS HEEL IS A QUICK MOVING SHORTWAVE TROUGH THAT MOVES
ACROSS OKLAHOMA AND NORTH TEXAS SUNDAY. IN WAKE OF THIS SHORTWAVE
ZONAL FLOW WILL DOMINATE ALL OF TEXAS UNTIL NEXT WEDNESDAY WHEN
THE NEXT BROAD UPPER TROUGH BECOMES ESTABLISHED OVER MUCH OF
CENTRAL PORTIONS OF THE COUNTRY. 12Z MODEL CONSENSUS IS IN GOOD
AGREEMENT THROUGH THE LONG TERM WITH ALL FEATURES.
THE EXIT OF THE UPPER LOW AND THE NORTHERN PASSAGE OF THE SHORTWAVE
WILL LEAVE DEEP SOUTH TEXAS IN A DRY AND WARMING REGIME. NO RAIN IS
EXPECTED THROUGH WEDNESDAY AND NOT UNTIL THURSDAY DO WE SEE SOME
CHANCE OF RAIN ENTERING THE FORECAST ONCE AGAIN. THE RIO GRANDE
VALLEY AND DEEP SOUTH TEXAS CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUDY
CONDITIONS WITH TEMPERATURES INCREASING THROUGH TUESDAY AND WINDS
STEADILY INCREASING THROUGH THE PERIOD.
&&
.MARINE...
NOW THROUGH FRIDAY NIGHT...LARGE SWELL FIELD THAT HAS BEEN KICKING
ABOVE 10 FEET THE PAST DAY HAS BEGUN TO RELAX...AND WILL CONTINUE
THROUGH THE NIGHT INTO TOMORROW. ADVISORY IS IN EFFECT THROUGH
DAWN TOMORROW...BUT FEEL THAT WAVE ACTION HAS ALREADY SUBSIDED
SUFFICIENTLY TO DRAW BACK CONSIDERABLY ON THE ENDING TIME FOR THE
SCA. IMPROVED MARINE CONDITIONS WILL CONTINUE FRIDAY INTO THE
EVENING AS BROAD SFC RIDGE FINALLY DRIFTS INTO THE NW GULF.
SATURDAY THROUGH MONDAY...BROAD HIGH PRESSURE BUILDING ACROSS THE
NORTHERN GULF OF MEXICO WILL COMBINE WITH A SERIES OF LOW PRESSURE
AREAS MOVING ACROSS NORTHERN MEXICO AND THE SOUTHERN PLAIN
PROVIDING A MODERATE TO OCCASIONAL STRONGER SOUTHEAST TO SOUTH
FLOW. STRONGEST ONSHORE FLOW LOOKS TO BE SATURDAY NIGHT/SUNDAY
MORNING AND AGAIN MONDAY NIGHT/TUESDAY MORNING. SMALL CRAFT
ADVISORIES OR EXERCISE CAUTION WORDING MAY BE NEEDED AT THOSE
TIMES. &&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 60 75 59 79 / 30 20 10 10
BROWNSVILLE 59 77 57 82 / 30 20 10 10
HARLINGEN 58 76 57 84 / 30 20 10 10
MCALLEN 58 77 58 86 / 30 20 10 10
RIO GRANDE CITY 58 75 57 86 / 30 40 10 10
SOUTH PADRE ISLAND 62 73 61 72 / 20 20 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM CST FRIDAY
FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
53/59Hazardous weather outlook, Mar 10, 4:20 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 PM CST THU MAR 10 2016
TXZ248>257-112230-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 PM CST THU MAR 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TONIGHT
MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT TONIGHT...WITH
HEAVY DOWNPOURS AND SMALL HAIL POSSIBLE.
A HIGH RISK FOR RIP CURRENTS ARE LIKELY AT AREA BEACHES TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-112230-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
420 PM CST THU MAR 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE LOWER TEXAS GULF
WATERS DUE TO HIGH SEAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES MAY CONTINUE INTO FRIDAY MORNING FOR HIGH
SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 10, 5:19 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
519 PM CST THU MAR 10 2016
TXZ248>257-110130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
519 PM CST THU MAR 10 2016
...FUNNEL CLOUDS POSSIBLE THE NEXT COUPLE OF HOURS...
REPORTS FROM THE PUBLIC VIA TELEPHONE AND SOCIAL MEDIA INDICATE
THAT SMALL FUNNEL CLOUDS HAVE BEEN SEEN LATE THIS AFTERNOON IN THE
RIO GRANDE VALLEY...SPECIFICALLY IN THE MISSION AND PHARR AREAS. A
MOIST ATMOSPHERE AND A BROAD LOW PRESSURE SYSTEM IN THE MIDDLE
LAYERS OF THE ATMOSPHERE OVERHEAD WILL PRODUCE ISOLATED HEAVY
SHOWERS AND THUNDERSTORMS OVER ALL OF THE RIO GRANDE VALLEY AND
DEEP SOUTH TEXAS THIS EVENING...WITH ADDITIONAL FUNNEL CLOUDS
POSSIBLE. HOWEVER...THESE FUNNEL CLOUDS ARE NOT EXPECTED TO REACH
THE GROUND AS TORNADOES AND NO DAMAGE IS EXPECTED OR LIKELY.
ADDITIONALLY...ANY OF THE HEAVIER THUNDERSTORMS THIS EVENING WILL
HAVE THE POTENTIAL OF PRODUCING BRIEF SMALL HAIL. OBSERVATIONS OF
SMALL HAIL...OR FUNNEL CLOUDS...SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.
TOMASELLI
Special weather statement, Mar 10, 6:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
603 PM CST THU MAR 10 2016
TXZ250-110045-
BROOKS TX-
603 PM CST THU MAR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOKS COUNTY UNTIL
645 PM CST...
AT 603 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FALFURRIAS JUNIOR HIGH SCHOOL...OR NEAR FALFURRIAS...MOVING NORTHWEST
AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...LA COLONIA PARK...FALFURRIAS FIRE STATION...FALFURRIAS
JUNIOR HIGH SCHOOL...PLEASANT PARK...HIDALGO CITY PARK AND CANTU
ADDITION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2726 9814 2713 9810 2706 9829 2726 9844
TIME...MOT...LOC 0003Z 155DEG 17KT 2717 9824
TOMASELLI
Special weather statement, Mar 10, 6:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
612 PM CST THU MAR 10 2016
TXZ252-110100-
STARR TX-
612 PM CST THU MAR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR AND WESTERN HIDALGO
COUNTIES UNTIL 700 PM CST...
AT 612 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA VICTORIA...OR 8 MILES NORTHEAST OF GARCIASVILLE...MOVING NORTHWEST
AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...SULLIVAN CITY...GARCIASVILLE...EL SAUZ...LA GRULLA...
GRULLA MIDDLE SCHOOL...LA PUERTA...SANTA CRUZ...LAS LOMAS AND ALTO
BONITO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2624 9868 2626 9868 2627 9872 2628 9870
2629 9871 2629 9872 2630 9873 2630 9875
2631 9875 2631 9874 2633 9875 2633 9878
2637 9880 2637 9883 2656 9890 2667 9858
2642 9850 2632 9855 2623 9867
TIME...MOT...LOC 0012Z 156DEG 16KT 2641 9862
TOMASELLISpecial weather statement, Mar 10, 6:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
646 PM CST THU MAR 10 2016
TXZ252-110130-
STARR TX-
646 PM CST THU MAR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STARR AND WESTERN
HIDALGO COUNTIES UNTIL 730 PM CST...
AT 646 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALTO BONITO...OR NEAR GARCIASVILLE...MOVING NORTH AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SULLIVAN CITY...GARCIASVILLE...LA GRULLA...GRULLA MIDDLE SCHOOL...LA
PUERTA...CUEVITAS...SANTA CRUZ...ALTO BONITO...LA VICTORIA AND LA CASITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2624 9868 2626 9868 2627 9872 2628 9870
2629 9871 2629 9872 2630 9873 2630 9875
2631 9875 2631 9874 2633 9875 2633 9877
2656 9875 2651 9846 2626 9858 2625 9862
2626 9862 2624 9864
TIME...MOT...LOC 0046Z 191DEG 17KT 2631 9866
TOMASELLIFlash Flood, Starr
- When
- March 10, 7:15 PM CST to 10:00 PM CST
- Where
- Starr County, 2.31 mi NNE of Grulla to 1.94 mi ENE of Garciasville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 26.299, -98.631
Starr County Sheriffs Office reported that most of Alto Bonito received significant street flooding, that the US 83 underpass at FM 2360 was completely blocked due to flooding and that flooding was being rerouted in La Victoria. Starr County Sheriffs Office also reported one home in danger of being flooded on Familia Street in the El Poso colonia. A few houses in lower areas were reported to have about a foot of water inside, with some residents being evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, March 10 to 24, 2016$140 million · 3 events
- Flooding in Texas, March 10 to 24, 2016$92 million · 2 events
- Flash Flooding and Flooding in Louisiana, March 10 to 15, 2016$11 million · 52 kt wind · 10 events
- Flooding in Texas, March 10 to 22, 2016$2.3 million · 4 events
- Flash Flooding and Flood in Mississippi, March 10 to 15, 2016$2.3 million · 4 events
- Flooding in Louisiana, March 10 to 19, 2016$875,000 · 2 events
- Flash Flooding and Flooding in Louisiana, March 10 to 11, 201660 kt wind · 24 events
- Flooding in Arkansas, March 10 to 31, 20168 events
- High Surf in Oregon, March 10, 20162 events
- High Wind in Alaska, March 10, 201670 kt wind · 1 event
- High Wind in Montana, March 10, 201650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626565.